hi …i was ill .right now all my delusions have gone.its been 1 year.i took medications like rsiperidone .abilfy amulsipride this span.but thers no aleviation in apathy,amotivation and apathy so far.n it probably messed up my college education.so went to pdoc again he said its not amotivation or apathy its just plain laziness.and said i was enjoying my present condition of not bieng able to do nothing behaivior.i couldnt respond to that…because i didnt have motivation problem before in my life.he says i m completely normal right now but only laziness.so he said we may stop the medication …but the problem is IS IT SCHIZOPHRENIA OR ACUTE PSYCHOSIS to be stop the medication.will there will be relapse.how to make sure its only a acute psychosis and not chronic one? PLEASE HELP
A relapse is hard to predict until it actually starts happening. Each case of schizophrenia is unique. You may relapse you may not, I doubt anyone on here can predict whether you will relapse or not. Some people with schizophrenia need medication for life, some don’t. Everyone’s phyisiology is different and it handles meds differently. But it is usually a good rule of thumb to go by what your doctor recommends but on the other hand don’t trust everything he says blindly.
nick.so there is chance for no relapse in some schizophrenics?
Your symptoms are not lazyness, you’re discribing the negative symptoms of the illness.
Don’t go off your meds.
Your doctor sounds very uneducated about schizophrenia. Where did he get his degree? If he wants to stop your meds, maybe you should try to get a second opinion from a doctor specifically trained in schizophrenia and psychosis. There are a lot of doctors out there who haven’t dealt with schizophrenia since med school, so they don’t remember how to treat it effectively.
It is true that some of us can stop medication and never need it again, but you don’t sound like you’re symptom free right now.
I’m not really a 100% sure about that. I know many facts about schizophrenia and I have some answers to problems after having had schizophrenia myself for 35 years but I can’t answer this question with certainty. Maybe someone else has the answer but I don’t.
I tried to stop medicine after a year and relapsed.
I had anhedonia BEFORE I got meds. Meds are not doing this in my case.
If meds stabilized you, it sounds like you should stay on them. Start therapy, such as Cognitive Behavioral Therapy. If you decide at some point to go off meds, be prepared and in therapy regularly. You can not passively hope things will be okay.
hi comatose …how long it took for the relapse to happen after stoping meds
There’s also a chance of winning the lottery, but you won’t see me buying lottery tickets.
The odds of you functioning well without your medications very, very low.
How recently have you been on anti-P meds?
Did you only have this one episode, ending a year ago? For to nuance a bit, there is a reasonable, not big, reasonable, chance one can gradually get off medication if that’s the case. To be fair, the chances of relapsing are bigger than the chances of not doing so are after having one episode of psychosis.
There may be some relevant information in this thread:
yes that was the only psychotic episode i had.but i had social anxiety disorder way before psychosis even when im 16 yrs old …now im 22
its been 4 days after i quit meds
Well, and I can tell you that my doctor told me, after one episode only, it could be tried to stop medication. Ofcourse, only gradually lowering the dose, and carefully monitored by the doctor. My doctor said it was about a 20% chance of not relapsing.
However, a quick search got me this abstract of a review of studies, that says only 10% does not relapse after a treated first episode:
The large majority of individuals with a first episode of schizophrenia
will experience a remission of symptoms within their first year of
treatment. It is not clear how long treatment with antipsychotic
medications should be continued in this situation. The possibility that a
percentage of patients may not require ongoing treatment and may be
unnecessarily exposed to the long-term risks of antipsychotic
medications has led to the development of a number of studies to address
this question. We carried out a systematic review to determine the risk
of experiencing a recurrence of psychotic symptoms in individuals who
have discontinued antipsychotic medications after achieving symptomatic
remission from a first episode of non-affective psychosis (FEP). Six
studies were identified that met our criteria and these reported a
> weighted mean one-year recurrence rate of 77% following discontinuation
> of antipsychotic medication. By two years, the risk of recurrence had
> increased to over 90%. By comparison, we estimated the one-year
recurrence rate for patients who continued antipsychotic medication to
be 3%. These findings suggest that in the absence of uncertainty about
the diagnosis or concerns about the contribution of medication side
effects to problems with health or functioning, a trial off of
> antipsychotic medications is associated with a very high risk of symptom
> recurrence and should thus not be recommended.
What concerns me though, is this:
What I would do in your situation is the following. I would call/visit your doctor and tell him that you are worried about relapsing. That you read research indicating that up to 90% relapses eventually. That you do not want to relapse. And see what he says. The very minimum I would want to hear from him is that you two will very closely monitor how the situation progresses. Frequent and regular appointments, is what I would want from my doctor in such a situation.
Some may recommend changing doctors all together, I think trust in your doctor is an important factor in recovery, and should not too easily be compromised. Depending on what the response of the doctor to the worries I mentioned above would be, I may consider looking for another one. That’s just my two cents though.
I’ve taken two of those medicines + I know they each have caused apathy or amotivation in me. Your Dr., calling you lazy isn’t being fair.
thanks for the info
I’ve lived with sz long enough and seen enough at the assisted living center for the mentally ill where I live to believe that it rarely turns out well when someone quits their med’s. I think your pdoc is a little off base on this one.
It took 3-4 weeks for me to relapse.
It doesn’t sound like you want to go off your meds.
I was interested in seeing how I’d do without them… it took about 6 months of reducing doses before I was comfortable with not being on them… Granted I had some heavy hitting zyprexa doses and sleep aids around.
It sounds like your doctor aint the best if he is just calling you lazy…
Uhhh… so your caught between two things… listening to your doctor and seeing if stopping meds will reduce this “lazyness” and the fear of relapse.
People would bite my head off if I gave you the advice I’d like to give you, but let me just tell you how I felt when I was at that cross road.
I was more interested in seeing how I’d fair off of meds… relapse wasn’t a fear… if I relapsed I had the support network in place to get back on track if need be.
Now there are ups and downs… after coming off of meds… I had to control my caffeine consumption… almost can’t handle any caffeine at all… beyond a soda and I get stressed/angry and that leads to more voices and obsessions… I quit smoking tobacco for about 6 months there (have fallen back into it since the holidays)… gotta quit that again.
I mean you’ll have to make all the sacrifices you can to find the most “natural” stability… you’d have to look at every facet of life and learn all you can… Diet, sleep, social relations, romantic relations, exercise, substance use (if you don’t use substances don’t start)… Even your housing and financing… Stress is the ultimate undoing of a SZ’s stability…
If your doctor is ready to supervise you and the caregivers in your life are aware of the attempt to come off meds… I mean just consider that a requirement if you do go through with it.
Now also… if you aren’t doing any drugs… your SZ aint just gonna come back full swing in an instant… You have to watchful yourself and what is happening in your mind… when you notice erroneous crap… look into it… talk about it on here… sort it out.
I’m not a doctor… take this all as the perspective of someone else… just thoughts you might want to here.
I’d stick to reducing doses and seeing how you fair…
Another note though… Negative symptoms are just as much from the meds as the illness itself. Very similar to depression in nature… though not as severe, but depression and SZ can overlap… there are endless ways to deal with depression.
Mental illness is different for everyone… Attend a CBT therapy group or read up on it on your own… that’s a pretty powerful and more generally applicable tool for most… beyond that though… you’re going to have to find what works for you… meds or not.
But play it safe… just ask to lower your dose if you want to see if it’ll ease up on the negatives… then you can see if how vulnerable you are to returning psychotic symptoms…
It aint the end of the world… you will have time to figure out what works for you. Take the pressure off and do something you enjoy.
I hope some of this helps.